Alert archive / Georgia / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 3, NWS Charleston, SC

February 16, 1998Liberty County, McIntosh County, Georgia

NWS Charleston, SC issued this severe thunderstorm warning at Feb 16, 1998, 9:38 PM EST for Liberty County, McIntosh County, Georgia. It was in force for 37 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 16, 1998, 9:38 PM EST (02:38 UTC)
Expired
Feb 16, 1998, 10:15 PM EST
In force
37 min
Issued by
NWS Charleston, SC
Area
Whole counties

Counties Liberty County, GA, McIntosh County, GA

What was reported inside it

TimeReportWhereRemark
Feb 16, 9:45 PM ESTThunderstorm Wind 50Cox, GANumerous trees down countywide
Feb 16, 10:10 PM ESTHail 0.88Darien, GA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 00:00Z, 2.6 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 1998-02-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 00:00Z on 1998-02-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-263 J/kg
Mixed-layer LCL
859 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
244 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

159 
WUUS1 KCHS 170239 RRA
SVRCHS
GAC179-191-170315-

BULLETIN...IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
938 PM EST MON FEB 16 1998

THE NATIONAL WEATHER SERVICE IN CHARLESTON SC HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1015 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...

IN SOUTHEASTERN GEORGIA

   ...SOUTHERN AND CENTRAL LIBERTY COUNTY
   ...MCINTOSH COUNTY

AT 935 PM...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
THUNDERSTORM NEAR DARIEN GEORGIA MOVING NORTHEAST AT 55 MPH. THIS
STORM WILL AFFECT EULONIA IN MCINTOSH COUNTY BY 945 AND SUNBURY IN
LIBERTY COUNTY BY 1000 PM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD
PREPARE FOR DAMAGING WIND IN EXCESS OF 55 MPH... LARGE HAIL... AND
DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A PLACE OF SAFETY
...PREFERABLY INSIDE A STRONG BUILDING BUT STAY AWAY FROM WINDOWS.

PLEASE TUNE TO YOUR LOCAL RADIO OR TELEVISION STATIONS...YOUR CABLE
TELEVISION OUTLET...OR NOAA WEATHER RADIO.

JCI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 16, 8:30 PM EST, 1 hour 8 minutes earlier.

Area forecast discussion, Feb 16, 8:30 PM EST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
830 PM EST MON FEB 16 1998

AREA OF PRECIP CONTS TO PUSH N ALONG CST BRINGING SOME RA TO IMMEDIATE
CST. AREA OF PRECIP MOVING NORTH INTO GA ALONG A LINE FROM MCN TO JAX.
THUNDER REMAINS IN FLA. XPCT THUNDER TO BEGIN TO AFFECT GA CWA TOWARDS
END OF SWING SHIFT AND SC AREA AFTER MIDNIGHT.

HEALTHY PRECIP REPORTED ACROSS CSTL GA 3 TO 5 INCHES WITH 2.5 TO 4
ACROSS CSTL SC. THESE AREAS CLOSE TO OR IN EXCESS OF FFG. WL NEED TO
MONITOR SIT THRU TNGT FOR POSSIBLE FLOODING.

SEVERAL ELEMENTS COMING TOGETHER BETWEEN MIDNIGHT AND 6 AM FOR HEAVY
RAINFALL AND TSTMS. WL BE A BUSY SHIFT TNGT FOR MID PERSON.

ZFP...CURRENT FCST LOOKS GOOD. NOT SURE IF WE WL SEE THE WINDS COME
ARND TO SE TNGT. MDLS SEEM TO MOVE THE WARM FRONT NORTH TO FAST WITH
THESE EVENTS. WARM FRNT ON MANUAL PROGS LOOKS TO FAR NORTH. HIGH PRES
STILL RIDGING DOWN THE SPINE OF THE MTNS.

CWF... CSTL WTRS WINDS HAVE COME BACK UP WITH THE LAST OB. NOT SURE WE
WILL SEE EXTENDED PERIOD OF GALES TNGT...WL LEAVE AS IS THOUGH. AND MAKE
SOME MINOR CHANGES TO WIND DIR AND INITIAL SPEED.

.CHS...GALE WARNING CAPE ROMAIN TO SAVANNAH.

JCI

Nearby

Severe Thunderstorm Warnings in Georgia, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.